Illinois, 2014Flash Flood and Damaging Winds in Illinois, September 10, 2014
September 10, 2014 · NWS ILX · 6 events in 4 counties and zones
A slow-moving cold front interacting with an unseasonably warm and moist air-mass produced widespread showers and thunderstorms across central Illinois on September 10th. Rain amounts generally ranged from 2 to 4 inches, with 2-day totals exceeding 7 inches across portions of Schuyler and Fulton counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $168,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front interacting with an unseasonably warm and moist air-mass produced widespread showers and thunderstorms across central Illinois on September 10th. Rain amounts generally ranged from 2 to 4 inches, with 2-day totals exceeding 7 inches across portions of Schuyler and Fulton counties. Due to the heavy rainfall, flash flooding of many local roads was reported across Schuyler County. As the cold front settled southward into a more unstable airmass, a few strong to severe thunderstorms developed along and south of I-70 during the evening hours. Minor wind damage occurred across Jasper and Crawford counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 10, 4:38 AM CST, 12 minutes earlier.
Area forecast discussion, Sep 10, 4:38 AM CST, 12 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
538 AM CDT Wed Sep 10 2014
.SHORT TERM...(Today)
ISSUED AT 256 AM CDT WED SEP 10 2014
Heavy rainfall event is commencing across west-central Illinois
early this morning, with 07z/2am radar imagery showing rain across
the western half of the KILX CWA. Further west, very heavy rain and
flash flooding is occurring across northern Missouri, where several
convective systems have trained over the same locations. Latest IR
satellite imagery shows first system dissipating west of Quincy,
while another flare up of convection is developing further west
along the Iowa/Missouri border. This activity is being fed by a
60-65kt 850mb jet streak as seen on the KEAX VWP and is tracking
E/SE along a stationary frontal boundary extending from southern
Iowa into eastern Missouri. As low pressure currently over
southwest Iowa deepens and lifts into Wisconsin later this morning,
this heavier precip area will gradually shift into west-central
Illinois. With precipitable water values exceeding 2 inches, high
rainfall rates of greater than 1 inch per hour will be possible.
Several locations along/west of I-55 already picked up between 1 and
3 inches of rain yesterday, so any additional rainfall could
potentially lead to flash flooding. As a result, current Flash
Flood Watch for much of central Illinois along and north of a
Shelbyville to Paris line will remain in effect today.
Severe weather threat remains uncertain, as widespread showers and
thunderstorms this morning will stabilize a good portion of the
area. Best bet for adequate destabilization this afternoon will be
along southern/eastern periphery of rain area. Based on current
radar trends and 00z model output, think this will mainly be focused
across the S/SE CWA. Latest convective outlook from SPC is trending
in that direction as well, with the slight risk area being shifted
further southeast than previously forecast. South of the precip
area where afternoon high temperatures will reach the lower to
middle 80s, CAPE values will likely reach the 1500 to 2000J/kg range
across southern Illinois into central/southern Indiana. Outflow
boundary from morning convection interacting with this unstable
airmass and strong low-level wind shear will likely produce a line
of strong to severe thunderstorms somewhere along/south of a
Shelbyville to Paris line by mid to late afternoon. Main severe
threat will be damaging wind gusts as the storms sink southeastward
into the evening hours.
&&
.LONG TERM...(Tonight through Tuesday)
ISSUED AT 256 AM CDT WED SEP 10 2014
Low pressure will continue to track northeastward into the Great
Lakes tonight, dragging a strong cold front through central
Illinois. Boundary is progged to be along a Chicago to Saint Louis
line early this evening, then along the Ohio River by Thursday
morning. Based on this timing, will carry categorical PoPs across
the E/SE CWA this evening, tapering down to just chance after
midnight. Further northwest, will mention chance of showers this
evening, followed by dry weather after midnight. Once front
passes, much cooler conditions will be noted on Thursday. Despite
a good deal of sunshine, strong CAA pushing 850mb temps to between
10 and 14c will result in highs only reaching the middle to upper
60s.
Even cooler weather will be on tap for Friday, as 850mb temps drop
further and clouds increase in advance of a lingering 500mb
trough axis. Models continue to show this feature passing Friday
night, accompanied by scattered showers. Latest ECMWF is quite
bullish with its QPF Friday night, while the GFS is much drier.
Think the precip will be mainly diurnal in nature, so am not ready
to raise PoPs significantly for Friday night. Will bring low
chance PoPs across the western half of the CWA Friday afternoon,
then will only go with slight chance PoPs Friday night as daytime
instability fades.
Once this feature passes, strong Canadian high pressure will
dominate the weather this weekend. Resulting high temperatures on
Saturday and Sunday will only be in the 60s, while overnight lows
dip into the 40s. Next northern stream short-wave will swing
through the region early next week, although timing discrepancies
exist among the models. GFS is slightly faster with the feature,
bringing it across central Illinois on Monday, while the ECMWF
delays in until Monday night. Due to timing differences and very
limited moisture supply, have opted to keep the forecast dry through
Tuesday at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 535 AM CDT WED SEP 10 2014
Widespread rain and isolated storms producing MVFR and local IFR
cigs early this morning, mainly across the west and northwest.
We should see a temporary break in the showers and storms after
16z, with redevelopment along a strong cold front this afternoon
roughly along and east of the I-55 corridor from 19z-23z.
Confidence on if and when we see cigs improve to VFR across the
west and north not very high at this time as soundings showing
MVFR cigs at times into this afternoon. Low level wind shear
will continue to around 13z with winds expected to mix down
some with rather gusty south winds up to 30 kts at times this
morning, and as the cold front approaches we will see the winds
veer more into the southwest by late morning west, and finally
into the northwest and north after FROPA this afternoon and
evening. Wind speeds late this afternoon and evening after
frontal passage will be from 10 to 15 kts.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through this evening FOR ILZ027>031-036>038-
040>042-047>051.
FLASH FLOOD WATCH from 1 PM CDT this afternoon through late
tonight FOR ILZ043>046-052>057-061.
&&
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...SMITH
Hazardous weather outlook, Sep 10, 4:20 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
520 AM CDT WED SEP 10 2014
ILZ027>031-036>038-040>042-047>051-111100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
520 AM CDT WED SEP 10 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HEAVY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS
WITH THE POTENTIAL FOR ANOTHER 1 TO 2 INCHES OF RAINFALL...WHICH
IS ON TOP OF THE 1 TO 2 INCHES OF RAIN THAT HAS ALREADY OCCURRED
ACROSS PARTS OF THE AREA OVER THE PAST 24 HOURS. IN ADDITION TO
THE HEAVY RAINS THIS MORNING...SOME OF THE STORMS MAY PRODUCE WIND
GUSTS AROUND 40 MPH AT TIMES.
CURRENT INDICATIONS SUGGEST SCATTERED STORMS WILL REDEVELOP ALONG
A STRONG COLD FRONT THIS AFTERNOON WITH THE PRIMARY LOCATION FOR
DEVELOPMENT EAST OF THE ILLINOIS RIVER. SOME OF THE STORMS THIS
AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS ALONG
WITH ADDITIONAL HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY THIS
EVENING. PRIMARY TIME FRAME LOOKS TO BE FROM 200 PM UNTIL 8 PM CDT
FOR ANY SPOTTER ACTIVATION...AND MAINLY EAST OF THE ILLINOIS RIVER
VALLEY.
ILZ043>046-052>057-061-111100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
520 AM CDT WED SEP 10 2014
...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HEAVY RAIN WILL INCREASE ACROSS THE ENTIRE AREA
TODAY WITH THE POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION TO THE HEAVY RAINS
THIS MORNING...SOME OF THE STORMS MAY PRODUCE WIND GUSTS AROUND
40 MPH AT TIMES.
CURRENT INDICATIONS SUGGEST SCATTERED STORMS WILL REDEVELOP ALONG
A STRONG COLD FRONT THIS AFTERNOON WITH THE PRIMARY LOCATION FOR
DEVELOPMENT EAST OF THE ILLINOIS RIVER. SOME OF THE STORMS THIS
AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS ALONG
WITH ADDITIONAL HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
PRESENT INDICATIONS SUGGEST A TIME FRAME FROM 300 PM UNTIL 9 PM CDT
FOR ANY SPOTTER ACTIVATION.
ILZ062-063-066>068-071>073-111100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
520 AM CDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THIS MORNING
WITH HEAVY RAIN AND WIND GUSTS UP TO 40 MPH AT TIMES. LATER THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST...SCATTERED
STORMS WILL REDEVELOP TO OUR NORTHWEST AND TRACK OVER OUR AREA
LATE THIS AFTERNOON THROUGH THE EVENING HOURS. SOME OF THE STORMS
LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS
EVENING. THE PRIMARY TIME FRAME FOR ANY ACTIVATION WOULD BE FROM
400 PM UNTIL 10 PM CDT.
SMITH
In the hours before
Local storm report, Sep 10, 1:09 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
209 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
09/10/2014 M2.88 INCH KNOX IL MESONET
STORM TOTAL 2.88 INCHES. 1.45 INCHES SINCE MIDNIGHT.
MINOR STREET FLOODING. SWOP REPORT.
&&
SMITHLocal storm report, Sep 10, 2:41 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
341 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HEAVY RAIN W LINCOLN 40.15N 89.37W
09/10/2014 M2.63 INCH LOGAN IL NWS EMPLOYEE
&&
JRPLocal storm report, Sep 10, 4:16 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HEAVY RAIN ELKHART 40.02N 89.48W
09/10/2014 M1.73 INCH LOGAN IL MESONET
&&
JRPSpecial weather statement, Sep 10, 4:39 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
539 AM CDT WED SEP 10 2014
ILZ036-040-041-101145-
FULTON-MASON-SCHUYLER-
539 AM CDT WED SEP 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...NORTHWESTERN MASON AND
SCHUYLER COUNTIES UNTIL 645 AM CDT...
AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF RUSHVILLE...MOVING NORTHEAST AT
45 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSHVILLE...
LITTLETON...
BROWNING...
VERMONT...
ASTORIA...
IPAVA...
OTHER LOCATIONS AFFECTED INCLUDE...CAMDEN...RAY...BERNADOTTE...DUNCAN
MILLS...CHATAUQUA PARK AND BRYANT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4029 9070 4028 9046 4044 9045 4072 8999
4063 8999 4062 8987 4051 8987 4044 8992
4043 8972 4012 9032 4012 9037 4008 9039
3997 9059 4002 9062 4005 9068 4010 9071
4010 9076 4020 9084
TIME...MOT...LOC 1039Z 238DEG 40KT 4014 9066
SMITHThunderstorm Wind, Knox
- When
- September 10, 4:50 AM CST to 4:55 AM CST
- Where
- Knox County, Altona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 41.120, -90.170
Several 1.5 to 5-inch diameter tree branches were blown down.
Flash Flood, Schuyler
- When
- September 10, 5:30 AM CST to 11:30 AM CST
- Where
- Schuyler County, 4.81 mi WNW of Birmingham to 0.92 mi S of Huntsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.284, -90.909
A second round of very heavy rain in less than 24 hours resulted in renewed flash flooding in much of Schuyler County during the morning hours of September 10th. An additional 3.00 to 4.00 inches of rain was reported in less than three hours. Due to the saturated ground, flash flooding developed quickly. Nearly all rural roads in the county were impassable. Most streets in Rushville flooded, as did Illinois Route 67 from Rushville to Littleton. Parts of Illinois Route 101 near the LaMoine River and the town of Brooklyn were closed. The flooding subsided around midday.
Thunderstorm Wind, Jasper
- When
- September 10, 6:46 PM CST to 6:51 PM CST
- Where
- Jasper County, St Marie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 38.930, -88.020
Numerous 12-inch diameter tree branches were blown down.
Thunderstorm Wind, Jasper
- When
- September 10, 6:50 PM CST to 6:55 PM CST
- Where
- Jasper County, 1 mi WSW of St Marie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.925, -88.037
A large machine shed was damaged.
Thunderstorm Wind, Crawford
- When
- September 10, 6:54 PM CST to 6:59 PM CST
- Where
- Crawford County, Oblong
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -87.920
Several trees and tree branches were blown down, including some that fell onto houses and garages. A carport was blown over as well.
Thunderstorm Wind, Crawford
- When
- September 10, 6:55 PM CST to 7:00 PM CST
- Where
- Crawford County, 2.14 mi NNE of Pierceburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -87.910
A grain delivery system was blown over and damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
- Winter Storm in Wyoming, September 10 to 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541114, 543741, 541116, 541113, 541117, 541118.